New research led by Mina Tadrous, Assistant Professor, Leslie Dan Faculty of Pharmacy, University of Toronto shows that use of prescription stimulant medications in older adults increased the risk of a cardiovascular events by 40 per cent within the first thirty days of medication use.
The study was published today in JAMA Network Open and is one of the first studies to explore the connection between cardiovascular (CV) events among older patients despite their increased baseline risk and the increasing use of stimulants to treat multiple conditions in this group including depression, poststroke recovery, motor function, and fatigue.
“Use of prescription stimulants in older adults has been increasing dramatically in recent years and so we need to explore any associated risk with these medications at a broad level to help improve patient awareness and safe medication use,” said Mina Tadrous, a pharmacist and lead investigator of the study. “We found an increased risk in cardiovascular events like ventricular arrythmia among patients using these medications within the first thirty days of starting the medication.”
To determine the relative risk of CV events associated with stimulant use, researchers studied Ontario residents age 66 years or older using data from population-based health care databases from January 1, 2002, to December 31, 2016. They compared 6,457 older adults who initiated stimulant use and 24,853 matched older adults who did not initiate such use. Results indicated a 40 per cent increased risk among the group using the stimulant medications.
Interestingly, researchers also found that the risk of CV events was highest in the first month of use but then started to trend downward at the 180-day mark and also at one year after use. This decreasing risk can be explained by a number of potential factors including that those patients who experienced cardiovascular issues stopped using the medications, most likely in coordination with advice from health providers, said Tadrous.
“We think these are important findings because they provide much-needed evidence to continue to inform prescribing choices by health providers and so that patients and caregivers are aware of risks associated with these medications and know what to watch out for when using them for the first time,” he said.
Mina Tadrous et al, Assessment of Stimulant Use and Cardiovascular Event Risks Among Older Adults, JAMA Netw Open (2021). DOI: 10.1001/jamanetworkopen.2021.30795
University of Toronto – Leslie Dan Faculty of Pharmacy
Use of stimulants in older adults associated with higher risk for cardiovascular events in first month (2021, October 25)
retrieved 26 October 2021
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no
part may be reproduced without the written permission. The content is provided for information purposes only.